Puffy Eyes

 

So, I had an interesting phone call today. A woman who isn’t a patient of ours called to ask about her eyes. She told me they were red, puffy, and almost swollen shut. I asked if both side were equally swollen, and she told me they were. She also told me the few medications she was on, but stated that she had been on them for a while. At this point, I had come to the conclusion that is was either really bad seasonal allergies or that she had consume or used something that she was allergic to without knowing it.

I asked if she had eaten anything out of the ordinary or new recently and if she had switched soaps or detergents in her house. She answered no. I started telling her that she should take some diphenhydramine and call her doctor first thing in the morning. She interrupted me, asking if there were any interactions with that and her other medications. I told her no, and she replied back to me:  “Well, that’s good. I just wanted to make sure, since these medications are all sort of new to me.” Whoa. Back up. Rewind. Didn’t she just tell me she had been on them for a while? I asked her when she began taking the medications. She told me she started them a week ago. *facepalm*

So now, the tables have turned. Now, I’m leaning more towards a drug allergy being the cause of this. But, the question is, which one is causing the problem? She started each of them on the same day. I told her this and let her know the only way to know for sure which drug would be the cause is to discontinue all of them and restart each individually. Again, I told her to take the diphenhydramine and call the doctor first thing in the morning. I also told her if she experienced any throat tightening or trouble breathing to go to the emergency department of the nearest hospital. She agreed to do so if needed, thanked me, and hung up.

The take home point of this story is to always ask questions. Lots of questions. Ask the same thing in different ways. Use open-ended questions (when did you start these medications vs. have you been taking these medications for a while). It’s important for us to ask these questions and get to the root cause of why the patient is speaking with us. It’s how we screen them and determine what action needs to be taken next, whether it be self-treatment, a call to the doctor, or even a hospital visit. Never be afraid to ask the same thing again if you need to. When patients seek out your help and advice, they usually don’t mind the questions. Most times, they appreciate how much effort we put in to helping them. This is one of our duties to our patients. It falls under the “Do No Harm” portion of the Hippocratic and/or Pharmacist’s Oaths. And, it can make all the difference in a person’s life.

 

Image courtesy of http://i33.photobucket.com/albums/d76/xx_Emmeh_xx/eyeball.jpg

Advertisements

Allergies

Image

 

Today’s theme seemed to be allergic reactions to drugs. Drug allergies aren’t” common” by any means, but I’m sure most people know at least one person who has a drug allergy. The most common drug allergy is penicillin. Other antibiotics also tend to be sources of allergic reactions. Allergies are usually discovered through trial and error. It’s important that your pharmacist be aware of any and all drug allergies you have because there are many other drugs out there that are made of similar chemicals and can cause the same reaction.

That being said, it is important to know the difference between true drug allergies and just drug intolerance. It seemed like there were multiple people today that had prescriptions filled that were listed as a possible allergen based on the drug allergies we had in their computer profiles. Upon talking to them, I would come to find that they weren’t truly allergic to the drug, so there wasn’t a problem with the medication they were trying to get filled.

So, how do you know the difference between an allergy and an intolerance? Think of it like this. Let’s say eating peanuts make you feel nauseated because they upset your stomach whenever you eat them. Would you think of this as a food allergy? Probably not because you don’t have a rash or trouble breathing after eating peanuts. You just choose to avoid them because they don’t sit well with you. How about you avoid bees because their stings hurt and are no fun. Does this mean you’re allergic to bee stings? Definitely not because you don’t need to be transported to the hospital after being stung. It’s the same thing with medications.

Here’s an example using myself…

Whenever I take tetracycline, I get very sick to my stomach. Though I avoid taking it because of its side effects, I do not have an allergy to the medication. Whenever I take Bactrim (a sulfa-based antibiotic), I break out in a weird polka dot rash. That is a true allergy and should be avoided at all costs.

It seems like no matter how many times I explain this to people, they never seem to understand what I am saying. I felt like I was talking to a brick wall today because so many people were telling me they had “allergies” to different medications when, truthfully, they did not. I still marked it in their profiles that they could not tolerate the medications so we would not dispense it, but it was frustrating to sift through what was truly an allergy and what was not.

To make a long story short, always tell your pharmacist every medication you cannot take, whether it be because of a true allergy or just an intolerance. But, besides just handing them a list of things you cannot take, tell them what happens to you if you were to take those medications. We’ll record it appropriately and make sure you stay safe.

 

Image courtesy of http://i130.photobucket.com/albums/p242/carlapryor/allergy.jpg